Cold/Wind Chill, Cook
- When
- March 9, 12:00 PM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- GOVT OFFICIAL
A 48 year old man was found frozen to death outside a home in Chicago on March 9th. The low temperature at Chicago Ohare Airport on the morning of March 9th was 6 degrees and the high temperature was only 13 degrees later that afternoon.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A 48 year old man was found frozen to death outside a home in Chicago on March 9th. The low temperature at Chicago Ohare Airport on the morning of March 9th was 6 degrees and the high temperature was only 13 degrees later that afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 9, 11:38 AM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 1138 AM CST SUN MAR 9 2003 AVIATION DISCUSSION FOR 18Z TAFS HIGH PRESSURE BUILDING ACROSS MIDWEST THIS AFTERNOON. MAINLY SKC WITH JUST SOME MID/HIGH LEVEL CLOUDS. WNW WINDS TO GO WEST THIS PM.. WITH SOME GUSTS TO 20KTS. BACK TO NW THIS EVENING THEN SW TOWARD THE END OF THE PERIOD. CMS PUBLIC FORECAST FOR 4AM ZONES BROAD COLD SURFACE PUSHING SOUTHEAST INTO FORECAST AREA AT THIS TIME. REMNANTS OF CLOUD COVER STILL REMAIN IN SOUTHEAST COUNTIES ALONG WITH LINGERING FLURRIES AS DEPICTED IN 88D. NORTHWEST FLOW WILL KEEP COLD AIR IN PLACE THROUGH MONDAY. MINS TONIGHT SHOULD DIP A LITTLE LOWER WITH SURFACE HIGH OVER ILLINOIS AND WINDS DECREASING. AS HIGH SLIDES TO THE EAST WAA PATTERN SETS UP JUST TO SOUTHWEST OF CWA. COMBINATION OF WAA AND SHORTWAVE BRINGS THREAT OF SOME PRECIP BUT APPEARS TO REMAINS TO SOUTHWEST OF AREA. AS THIS IS A CHANGE FROM PREVIOUS MODEL RUNS. AS A RESULT HAVE DROPPED PRECIP ON MONDAY. NEXT WAVES ROTATES AROUND HUDSON BAY H5 LOW LATE TUESDAY/EARLY WEDNESDAY WITH BEST UVV GENERALLY WELL TO THE NORTH. MODELS INDICATE SECOND AREA OF UVV TO SOUTHWEST AS SURFACE FRONT PASSES AROUND 00Z WEDNESDAY. THOUGH MOISTURE APPEARS ON THE LIGHT SIDE, APPEARS TO BE ENOUGH LIFT FOR GPS TO CRANK OUT SOME MEASURABLE PECIP. H8 TEMP PATTERN AND THICKNESS VALUES LEAVE SOME DOUBT AS TO PRECIP TYPE SO APPEARS RAIN OR SNOW BEST DESCRIBES CHANCES AT THIS TIME. UPPER PATTERN BEGINS TO SHOW SIGNIFICANT CHANGE WITH PASSAGE OF WEDNESDAY SYSTEM. BUDDING RIDGE ON THE WEST COAST BEGINS TO BUILD AS IT MOVES EAST OF THE ROCKIES THURSDAY. H8 TEMPS SHOW SIG WARMUP WITH MRF PUSHING TEMPS AOA +10 BY END OF THIS FORECAST CYCLE. GIVEN H8 TEMPS SEEN IN MRF MOS GUIDANCE PUMPS MAXS INTO THE UPPER 50S AND LOWER 60S BY THE WEEKEND. .CHI...NONE. SOMREK
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019 -101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 600 AM CST SUN MAR 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE MICHIGAN. .DAY ONE... TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED. WFO CHICAGO WEB ADDRESS : HTTP://WEATHER.NOAA.GOV/CHICAGO
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2003-03-09 | 48 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344437.